Codeine, tramadol can cause life-threatening breathing problems in kidsStaff Writer | April 22, 2017
Parents shouldn't give their children any medications containing the narcotics codeine or tramadol because they can cause life-threatening breathing problems, the U.S. Food and Drug Administration (FDA) warned.
Recommendation Warning labels will be strengthened
Nursing mothers should also avoid using these drugs, since they can pass unsafe levels of opioids to their babies through their breast milk, the agency said.
Some children and adults are genetically predisposed to process opioid drugs more quickly, the FDA said. That can cause the level of narcotics in the bloodstream to rise too high and too quickly, risking overdose in children, due to their smaller size.
"It's very hard to determine which child or mother has this risk, so that's why we've taken this action today," Dr. Douglas Throckmorton, deputy center director for regulatory programs at the FDA's Center for Drug Evaluation and Research, said in a media briefing Thursday.
Tramadol is a prescription drug that is only approved to treat pain in adults, the agency noted. Codeine products are available by prescription, with some states allowing the drug to be sold over the counter. Codeine is often combined with acetaminophen in prescription pain medicines and cough syrups, the agency said.
The FDA is now warning against children under 12 taking either codeine or tramadol.
Kids under 18 also should not be given tramadol to treat pain following surgery to remove the tonsils or adenoids, the agency said. Codeine labeling already warns against post-surgical use for kids.
Finally, the FDA said that these drugs should not be used in children 12 to 18 who are obese, suffer from obstructive sleep apnea or have a weakened respiratory system, as they can increase the chances of dangerous breathing problems. ■